High Wind, Northern Campbell
- When
- December 2, 8:45 AM MST to 2:00 PM MST
- Where
- Northern Campbell forecast zone
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 44.248, -105.548 (the zone’s center; the record gives no point)
Strong southwesterly winds developed across northeastern Wyoming during the morning and persisted through the afternoon with wind gusts reaching around 70 mph.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
Strong southwesterly winds developed across northeastern Wyoming during the morning and persisted through the afternoon with wind gusts reaching around 70 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Dec 2, 3:08 AM MST, 5 hours 37 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 308 AM MST SUN DEC 2 2012 .DISCUSSION...CURRENT SURFACE ANALYSIS SHOWS LOW PRESSURE OVER SOUTHWESTERN SK...WITH WARM FRONT EXTENDING SOUTHEASTWARD ACROSS NORTHEASTERN MT INTO SOUTHWESTERN ND AND CENTRAL SD. COLD FRONT EXTENDS WESTWARD FROM THE LOW ACROSS SOUTHWESTERN CANADA. UPPER LEVEL ANALYSIS CONTINUES TO SHOW LOW OFF THE PACIFIC NW COAST...WITH FAST WEST TO SOUTHWEST FLOW ACROSS THE WESTERN CONUS INTO THE PLAINS. HIGH CLOUDINESS CONTINUES TO PASS OVER THE REGION WITH VARIABLY CLOUDY SKIES. TEMPS ARE MOSTLY IN THE 30S AND LOWER 40S ACROSS THE AREA...WITH WARMER TEMPS ACROSS PORTIONS OF NORTHEASTERN WY AND THE BLACK HILLS AREA WHERE THERE ARE DOWNSLOPING WINDS. WINDS ARE GENERALLY FROM THE WEST TO SOUTHWEST ACROSS THE FORECAST AREA...BREEZY AT TIMES ACROSS PORTIONS OF NORTHEASTERN WY. WARM CONDITIONS WILL CONTINUE TODAY...WITH TEMPS 20 TO 30 DEGREES ABOVE AVERAGE. GUSTY SOUTHWESTERLY WINDS CAN BE EXPECTED ACROSS NORTHEASTERN WY AND PORTIONS OF THE BLACK HILLS LATER THIS MORNING INTO TONIGHT. COLD FRONT WILL MOVE ACROSS THE FORECAST AREA LATE TONIGHT...BRINGING A CHANCE OF SHOWERS TO MAINLY NORTHERN PORTIONS OF THE AREA AND STRONG NORTHWESTERLY WINDS FOR MONDAY ACROSS NORTHWESTERN SD. TEMPS WILL BE COOLER THROUGH THE FIRST HALF OF THE COMING WEEK...BUT STILL ABOVE AVERAGE. FOR TODAY...SKIES WILL BE PARTLY TO MOSTLY SUNNY WITH HIGH CLOUDS PASSING OVERHEAD. HIGHS WILL RANGE FROM THE MID 50S OVER THE HIGHER BLACK HILLS TO THE UPPER 60S TO NEAR 70 DEGREES ACROSS PORTIONS OF THE SOUTHWESTERN AND SOUTH CENTRAL SD PLAINS. NEAR RECORD HIGHS ARE EXPECTED OVER PORTIONS OF THE AREA...WITH THE RECORD HIGH FOR THIS DATE AT RAP AIRPORT BEING 69 AND EAST RAPID CITY AT 70. SOUTHWESTERLY WINDS WILL INCREASE ACROSS NORTHEASTERN WY AND THE BLACK HILLS LATER THIS MORNING...BECOMING RATHER GUSTY BY THE AFTERNOON IN FAVORED AREAS. SOME WIND GUSTS TO NEAR 50 MPH ARE LIKELY ACROSS CAMPBELL CO WY AND DOWNSLOPE AREAS OF THE NORTHERN BLACK HILLS. THESE GUSTY WINDS WILL CONTINUE INTO THE EVENING UNTIL THE COLD FRONT PASSES. COLD FRONT WILL PASS THROUGH NORTHWESTERN PORTIONS OF THE CWA LATE THIS EVENING AND THROUGH THE REST OF THE FORECAST AREA LATE TONIGHT. UPPER LOW ASSOCIATED WITH FRONT WILL PASS WELL TO THE NORTH OF THE REGION...WITH WEAKER SHORTWAVE ENERGY PASSING ACROSS OUR AREA WITH THE FRONT. SHOWER CHANCES WILL MAINLY BE CONFINED TO NORTHERN PORTIONS OF THE CWA...WITH THE BEST CHANCES ACROSS THE NORTHERN BLACK HILLS AREA LATE TONIGHT. PCPN WILL GENERALLY BE IN THE FORM OF RAIN...EXCEPT FOR POSSIBLY A LITTLE SNOW ACROSS THE HIGHER ELEVATIONS OF THE BLACK HILLS. WINDS WILL SWITCH TO THE NORTHWEST BEHIND THE FRONT AND LIKELY BE RATHER GUSTY FOR A PERIOD BEHIND THE PASSAGE. SHOWERS SHOULD EXIT THE AREA BY MONDAY MORNING...BUT IF TIMING OF FRONT IS A BIT SLOWER...THERE COULD BE A LINGERING CHANCE INTO THE EARLY MORNING ACROSS FAR EASTERN PORTIONS OF THE CWA. WINDS WILL INCREASE MONDAY MORNING AS SUBSIDENCE DEVELOPS BEHIND EXITING SHORTWAVE...COOLER AIR BUILDS IN TO THE AREA...AND BOUNDARY LAYER MIXES OUT. ADVISORY CRITERIA WINDS STILL LOOK LIKELY DURING THE LATE MORNING AND EARLY AFTERNOON HOURS ACROSS A GOOD PORTION OF THE NORTHWESTERN SD PLAINS. FURTHER SOUTH INTO THE WEST CENTRAL SD PLAINS...INCLUDING THE RAP AREA...THERE IS MORE UNCERTAINTY OF STRONG WINDS WITH FLOW A BIT MORE WESTERLY THAN IS USUALLY FAVORABLE FOR STRONGER WINDS. HIGHS WILL BE MOSTLY IN THE 50S...WITH SOME 40S ACROSS PORTIONS OF NORTHEASTERN WY AND THE BLACK HILLS. WINDS WILL DECREASE BY MONDAY EVENING...WITH QUIET WEATHER EXPECTED INTO MIDWEEK. TEMPS WILL REMAIN ABOVE AVERAGE WITH HIGHS IN THE MID 40S TO MID 50S ON TUESDAY AND LOWS IN THE 20S AND LOWER 30S. EXTENDED...WARM AND DRY CONDITIONS WILL OCCUR ON WEDNESDAY WITH ZONAL FLOW OVER THE AREA. A SFC COLD FRONT WILL BRING A CHANCE OF RAIN OR SNOW AS IT PASSES THROUGH ON WEDNESDAY NIGHT. SHORTWAVE ENERGY IN A BROAD UPPER TROUGH WILL CREATE A CHANCE OF RAIN OR SNOW FROM THURSDAY INTO FRIDAY. TEMPERATURES ON THURSDAY WILL BE NEAR NORMAL...WITH COLDER TEMPERATURES ON FRIDAY AND SATURDAY. MODEL SOLUTIONS DIVERGE FOR SATURDAY AND SUNDAY...BUT WITH THE POTENTIAL FOR AN UPPER TROUGH TO AFFECT THE REGION...WILL KEEP LOW POPS IN THE FORECAST FOR THE END OF THE WEEK. && .AVIATION...12Z TAFS VFR CONDITIONS WILL PREVAIL TODAY WITH AREAS OF MID AND HIGH LEVEL CLOUDS. THERE IS A CHANCE OF SHOWERS TONIGHT OVER NORTHEASTERN WYOMING...THE BLACK HILLS AND NORTHWESTERN SOUTH DAKOTA. AREAS OF MVFR CIGS MAY DEVELOP WITH THE SHOWERS...ESPECIALLY OVER PARTS OF NORTHEASTERN WYOMING AND THE BLACK HILLS LATE TONIGHT. GUSTY SOUTHWEST WINDS WILL BE FOUND ACROSS NORTHEASTERN WYOMING AND PARTS OF THE BLACK HILLS TODAY. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. && SHORT TERM...26 LONG TERM....10 AVIATION...10
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 611 AM MST SUN DEC 2 2012 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-031400- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 611 AM MST (711 AM CST) SUN DEC 2 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT GUSTY SOUTHWESTERLY WINDS WILL DEVELOP ACROSS NORTHEASTERN WYOMING AND PORTIONS OF THE BLACK HILLS LATE THIS MORNING AND PERSIST INTO THIS EVENING. SOME GUSTS TO NEAR 50 MPH ARE LIKELY ACROSS CAMPBELL COUNTY AND DOWNSLOPE FAVORED AREAS OF THE NORTHERN BLACK HILLS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A COLD FRONT WILL CROSS THE AREA LATE TONIGHT...BRINGING GUSTY NORTHWESTERLY WINDS BEHIND IT. THE STRONGEST WINDS ARE EXPECTED TO BE ACROSS THE NORTHWESTERN SOUTH DAKOTA PLAINS ON MONDAY...WHERE GUSTS TO AROUND 50 MPH ARE LIKELY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
The national radar mosaic for the moment the first event began.
5 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2012Every state in 2012This day in weather historyWarnings in Wyoming, December 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 419734, 419737, 419735, 419736, 419738.